Derivatives of the stochastic growth rate

David Steinsaltz, Shripad Tuljapurkar, Carol Horvitz

Research output: Contribution to journalArticlepeer-review

10 Scopus citations


We consider stochastic matrix models for population driven by random environments which form a Markov chain. The top Lyapunov exponent a, which describes the long-term growth rate, depends smoothly on the demographic parameters (represented as matrix entries) and on the parameters that define the stochastic matrix of the driving Markov chain. The derivatives of a-the "stochastic elasticities"-with respect to changes in the demographic parameters were derived by Tuljapurkar (1990). These results are here extended to a formula for the derivatives with respect to changes in the Markov chain driving the environments. We supplement these formulas with rigorous bounds on computational estimation errors, and with rigorous derivations of both the new and old formulas.

Original languageEnglish (US)
Pages (from-to)1-15
Number of pages15
JournalTheoretical Population Biology
Issue number1
StatePublished - Aug 2011


  • Demographic elasticity
  • Lyapunov exponent
  • Stage-structured population
  • Stochastic growth rate
  • Stochastic matrix models

ASJC Scopus subject areas

  • Ecology, Evolution, Behavior and Systematics


Dive into the research topics of 'Derivatives of the stochastic growth rate'. Together they form a unique fingerprint.

Cite this